MAUDE Adverse Event Report: INARI MEDICAL, INC. CLOTTRIEVER SHEATH; EMBOLECTOMY CATHETER

INARI MEDICAL, INC. CLOTTRIEVER SHEATH; EMBOLECTOMY CATHETER
Model Number 50-101
Medical Device Problem Codes Entrapment of Device (1212); Patient-Device Incompatibility (2682); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Vessel Or Plaque, Device Embedded In (1204); Device Embedded In Tissue or Plaque (3165)
Date of Event 06/09/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is being held by the user facility and will be sent to inari for evaluation.The device history records were reviewed for this manufacturing lot and there were no discrepancies or unusual findings that relate to the reported event.The device labeling includes the following caution statements and instruction: contraindication - not intended for the removal of fibrous, adherent, or calcified material (e.G., chronic clot, atherosclerotic plaque.) avoid using excessive force to advance or retract the clottriever sheath and dilator against resistance.If excessive resistance is encountered, remove the device.Excessive force against resistance may result in damage to the clottriever sheath and dilator and/or vessel.This mdr is for the inari clottriever sheath device.Refer to mdr #3011525976-2020-00013 for the other inari device involved in this event.Manufacturer reference #: (b)(4).
 
Event or Problem Description
A (b)(6)-year-old morbidly obese female patient with a history of smoking presented to the emergency department in early (b)(6) 2020 with leg pain.A computed tomography angiogram revealed extensive right lower extremity deep vein thrombosis (dvt) and submassive pulmonary embolism (pe).Per the hospital's covid-19 protocol at that time, the plan was to treat the dvt and pe medically (eliquis prescribed) and the patient was discharged.In early june, the patient was scheduled for surgery to address the preexisting dvt, which was now a one-month-old chronic clot; however, there was no plan to treat the pe surgically.On (b)(6) 2020, the inari medical clottriever (ct) system, comprised of the ct sheath and ct catheter, was used to treat the dvt.With the patient in the prone position, access was gained via the right popliteal vein for venograms, which confirmed the dvt and a clear inferior vena cava.A boston scientific amplatz super stiff guidewire was advanced to the internal jugular vein.Intravascular ultrasound was then used to confirm the guidewire was in the desired vessel with a diameter greater than 6mm.The vessel was then dilated up to 14 f, and the ct sheath was inserted and successfully deployed.The first pass with the ct catheter yielded no clot, leading to a discussion about how chronic the clot may have been.The ct catheter was reoriented, reinserted, and deployed for a second pass.As the catheter was pulled back toward the access site, the physician reported feeling some resistance.In accordance with the device labeling, the company representative who was present instructed the physician to stop pulling the catheter and to slowly release the plunger before continuing.After releasing the plunger, the physician was not able to pull the ct catheter any closer toward the ct sheath.The inari representative instructed the physician to pause device removal attempts and began to contact the manufacturer for guidance.The physician continued to pull on the catheter and was able to get it into the ct sheath funnel, but no further.The representative then instructed the physician to attempt to remove the sheath and catheter in tandem, then began to contact the manufacturer for additional guidance.Meanwhile, the physician tried to retrieve the devices and the ct sheath was inadvertently separated from the ct catheter.During this maneuver, the sheath funnel separated from the sheath but remained wrapped around the catheter coring element.The ct sheath was able to be removed, but the guidewire, ct catheter, and ct sheath funnel were still inside the vessel, close to the popliteal access site.A venous cutdown was performed in order to safely remove the devices from the vessel.Upon examination of the ct catheter, a large, chronic piece of clot was found in the coring element.The vessel was then successfully closed.During follow-up discussion with the physician regarding the etiology, he thought the clot was too chronic and commented that during the venous cutdown, a highly fibrotic valve was noted in the vessel, which he believed could have been the reason the ct catheter was unable to be pulled back toward the ct sheath.The patient was discharged from the hospital in stable condition on (b)(6) 2020.
 
Additional Manufacturer Narrative
The clottriever (ct) catheter and the clottriever sheath were returned to the manufacturer for evaluation.A preliminary inspection for damage was performed on both devices before they were decontaminated for functional testing.The root cause of the reported event was identified as use error where excessive force was used when attempting to remove the ct sheath, which caused damage to the sheath shaft.Use of excessive force to advance or retract the device is contraindicated in the device labeling.A summary of the device evaluation is provided below.Visual inspection revealed the ct sheath shaft was entirely separated near the distal tip where the coiled portion is fused with the distal braided funnel.The sheath hub and proximal portion of the shaft were freely moving along the delivery catheter of the ct catheter and the braided funnel/distal shaft portion were near the coring element.The ct catheter, including the coring element, met functional testing and no damage was observed.Based on discussion with personnel present during the case, the device malfunction occurred during the second pass of the procedure.In treating a patient that was expected to have chronic clot, the second pass with the clottriever catheter appears to have captured clot that was difficult to pull through the distal femoral vein and was then unable to be pulled through 13f sheath shaft.It is likely that once the coring element containing the large chronic clot reached the ct sheath funnel/shaft, the chronic clot burden "tented" open the braided funnel against the inside of the vessel wall and did not allow the funnel to collapse down through the access site when the physician attempted to remove the system in unison.This kept both the braided funnel, chronic clot burden, and coring element/bag within the vessel.When force was used to retract the system in unison, the shaft of the ct sheath became damaged.A venous cut down was then performed at the access site to successfully remove the large chronic clot burden from the patient.During the cutdown, the physician noted a highly fibrotic valve in the vessel, which may have also contributed to the difficulty experienced in pulling the ct catheter back toward the ct sheath.Investigating the destructive testing performed on this specific lot in question (s191066, clottriever sheath assembly) found that this joint failed during lot release testing in qc significantly above the product specification.The device damage and subsequent malfunction is likely a combination of the patient's preexisting condition (i.E., retrieval of excess burden of chronic clot that was too large for the sheath shaft lumen, possible withdrawal of device against fibrotic valve) combined with use error (i.E., excessive retraction force utilized).The existing labeling contains appropriate instructions and cautions.This supplemental report is for the inari clottriever sheath device.Refer to the follow-up report for mdr #3011525976-2020-00013 for the investigation findings on the inari clottriever catheter.Manufacturer reference #: (b)(4).

Brand Name
CLOTTRIEVER SHEATH
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
INARI MEDICAL, INC.
9 parker
suite 100
irvine CA 92618
MDR Report Key10248832
Report Number3011525976-2020-00014
Device Sequence Number754062
Product Code QEW
UDI-Device Identifier00850291007109
UDI-Public00850291007109
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K180329
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/11/2021
Device Model Number50-101
Device Lot Number19120003
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/01/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/09/2020
Supplement Date Received by Manufacturer09/15/2020
Initial Report FDA Received Date07/08/2020
Supplement Report FDA Received Date10/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AMPLATZ SS GUIDEWIRE (260 CM); INARI CLOTTRIEVER CATHETER
Outcome Attributed to Adverse Event Required Intervention;
Patient Age62 YR
Patient Weight110